IDEAS home Printed from
MyIDEAS: Login to save this paper or follow this series

The Principle of Strong Diminishing Transfer

  • Alain Chateauneuf

    (CERMSEM - CEntre de Recherche en Mathématiques, Statistique et Économie Mathématique - CNRS - UP1 - Université Panthéon-Sorbonne)

  • Thibault Gajdos


    (EUREQUA - Equipe Universitaire de Recherche en Economie Quantitative - UP1 - Université Panthéon-Sorbonne - CNRS)

  • Pierre-Henry Wilthien

    (CERMSEM - CEntre de Recherche en Mathématiques, Statistique et Économie Mathématique - CNRS - UP1 - Université Panthéon-Sorbonne)

We reconsider the principles of diminishing transfer (introduced by Kolm [1976]) and dual diminishing transfer (introduced by Mehran [1976]). It appears that if a Rank Dependent Expected Utility (RDEU) maximizer respects the principle of diminishing (resp. dual diminishing) transfer, then he behaves in accordance with the Expected Utility model (resp. Yaari's dual model).This leads us to define the principle of strong diminishing transfer, which is a combination of the principles of diminishing and dual diminishing transfer. We give necessary conditions for a RDEU maximizer to respect this principle.These results are applied to the problem of inequality measurement.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL:
Download Restriction: no

Paper provided by HAL in its series Université Paris1 Panthéon-Sorbonne (Post-Print and Working Papers) with number halshs-00085936.

in new window

Date of creation: 2002
Date of revision:
Publication status: Published in Journal of Economic Theory, Elsevier, 2002, 103 (2), pp.311-333
Handle: RePEc:hal:cesptp:halshs-00085936
Note: View the original document on HAL open archive server:
Contact details of provider: Web page:

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Bossert, Walter, 1990. "An axiomatization of the single-series Ginis," Journal of Economic Theory, Elsevier, vol. 50(1), pages 82-92, February.
  2. Claudio Zoli, 1999. "Intersecting generalized Lorenz curves and the Gini index," Social Choice and Welfare, Springer, vol. 16(2), pages 183-196.
  3. Kakwani, Nanak, 1980. "On a Class of Poverty Measures," Econometrica, Econometric Society, vol. 48(2), pages 437-46, March.
  4. Eeckhoudt, Louis & Gollier, Christian & Schneider, Thierry, 1995. "Risk-aversion, prudence and temperance: A unified approach," Economics Letters, Elsevier, vol. 48(3-4), pages 331-336, June.
  5. Atkinson, Anthony B., 1970. "On the measurement of inequality," Journal of Economic Theory, Elsevier, vol. 2(3), pages 244-263, September.
  6. Davies James & Hoy Michael, 1994. "The Normative Significance of Using Third-Degree Stochastic Dominance in Comparing Income Distributions," Journal of Economic Theory, Elsevier, vol. 64(2), pages 520-530, December.
  7. Quiggin, John, 1982. "A theory of anticipated utility," Journal of Economic Behavior & Organization, Elsevier, vol. 3(4), pages 323-343, December.
  8. Yaari, Menahem E, 1987. "The Dual Theory of Choice under Risk," Econometrica, Econometric Society, vol. 55(1), pages 95-115, January.
  9. Mehran, Farhad, 1976. "Linear Measures of Income Inequality," Econometrica, Econometric Society, vol. 44(4), pages 805-09, July.
  10. Anthony F. Shorrocks & James E. Foster, 1987. "Transfer Sensitive Inequality Measures," Review of Economic Studies, Oxford University Press, vol. 54(3), pages 485-497.
  11. Weymark, John A., 1981. "Generalized gini inequality indices," Mathematical Social Sciences, Elsevier, vol. 1(4), pages 409-430, August.
  12. Miles S. Kimball, 1989. "Precautionary Saving in the Small and in the Large," NBER Working Papers 2848, National Bureau of Economic Research, Inc.
  13. Kolm, Serge-Christophe, 1976. "Unequal inequalities. II," Journal of Economic Theory, Elsevier, vol. 13(1), pages 82-111, August.
  14. Donaldson, David & Weymark, John A., 1980. "A single-parameter generalization of the Gini indices of inequality," Journal of Economic Theory, Elsevier, vol. 22(1), pages 67-86, February.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:hal:cesptp:halshs-00085936. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (CCSD)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.